When Sasha came home from her visit to NC State Friday of last week, she was clearly uncomfortable and in pain. During a previous visit to the vet school, Dr. Hauck had suggested that we increase the amount of Tramadol that we were giving Sasha in an effort to better manage her pain. At that time, we did not feel that increasing Sasha’s dosage of Tramadol was necessary, but after this last visit, we decided to give it a try. We started giving Sasha two Tramadol Pills with each meal, and then increased the dosage again to three pills. Sasha’s discomfort seemed to be getting worse and quickly. Carlos and I were so scared because Sasha’s health seemed to be deteriorating, and we feared that we were going to need to say goodbye to Sasha soon. We did everything that we could to comfort our girl, but nothing seemed to work. When things were really bad, Carlos called a 24hr emergency vet and asked if we could give Sasha four pills every six hours. The veterinarian told us, given Sasha’s condition and prognosis, “give your baby anything she needs to be comfortable”. This advice was echoed by another veterinarian that we had been in contact with. Giving so much Tramadol to a dog would usually never be recommended, but since Sasha’s condition was terminal, and the end seemed to be very near, there really wasn’t any concern about the damage that the Tramadol might cause. We understood that possible adverse side effects of Tramadol, especially at high dosages, but we agreed with the advice that we were given, and gave Sasha the four pills every six hours.
When even this extremely high dosage of Tramadol was ineffective at helping Sasha, we knew it was time. Carlos called a mobile vet who provided in-home services, including euthanasia, in case Dr. Neuenschwander would not be available to come to our home when Sasha was ready. I took the day off from work to spend as much time with my baby as I could before saying goodbye to her.
Just as we were coming to terms with the inevitable, Carlos told me that he had an idea. He wanted to talk to me about an idea that he had that he felt might help Sasha, but there was some risk involved. His idea was to stop giving Sasha Tramadol altogether. The obvious risk was that Sasha would possibly be in severe pain as the last dosage of Tramadol wore off, but Carlos had noticed something. Almost like clockwork, Sasha seemed to feel the worst about 30-45 minutes after giving her Tramadol. It suddenly seemed clear that the Tamadol was the culprit in Sasha’s recent and ever worse suffering. Also, once he made that connection, Carlos also realized that Sasha’s suffering seemed more like anxiety and extreme restlessness rather than the effects of pain. After taking a high dose of Tramadol, Sasha would become very agitated and unable to find a comfortable position. She didn’t seem able to stay in one position for more than thirty seconds at a time. Her eyes were opened so wide that it seemed they would pop out of her head. We were mistaking this dysphoria as pain. It came on so quickly and seemed so bad that we were about to put Sasha ‘out of her misery’.
Sasha is doing much better now that we have decreased the amount of Tramadol we are giving her. No more dysphoria mistaken for pain, and no more tears being shed in our home for now. It looks like Sasha will be sticking around for a while. Now we need to figure out the best dosage of Tramadol for Sasha, and the best frequency to administer it. We are also inquiring about alternative pain meds that may not affect Sasha in the same way as Tramadol. Needless to say, Carlos and I are happy beyond words that we will have Sasha in our lives for more time.